Alert archive / Kansas / Wind Advisories in 2019

Wind Advisory 11, NWS Topeka, KS

October 21, 201911 counties in Kansas

NWS Topeka, KS issued this wind advisory at Oct 21, 2019, 4:31 AM CDT for 11 counties in Kansas. It took effect at Oct 21, 2019, 9:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2019, 4:31 AM CDT (09:31 UTC)
In effect from
Oct 21, 2019, 9:00 AM CDT
Expired
Oct 21, 2019, 7:00 PM CDT
In force
10 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WWUS73 KTOP 210931
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
431 AM CDT Mon Oct 21 2019

KSZ008-009-020>022-034>038-054-212115-
/O.NEW.KTOP.WI.Y.0011.191021T1400Z-191022T0000Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Lyon-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, and Emporia
431 AM CDT Mon Oct 21 2019

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

The National Weather Service in Topeka has issued a Wind
Advisory, which is in effect from 9 AM this morning to 7 PM CDT
this evening. 

* TIMING...9 AM to 7 PM today.

* WINDS...Sustained 25-30 mph with gusts around 45 mph possible.

* IMPACTS...Unsecured objects are likely to get blown around. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$
2 follow-up statements
895 
WWUS73 KTOP 211942
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
242 PM CDT Mon Oct 21 2019

KSZ008-009-020>022-034>038-054-220000-
/O.CON.KTOP.WI.Y.0011.000000T0000Z-191022T0000Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Lyon-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, and Emporia
242 PM CDT Mon Oct 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...Through 7 PM today.

* WINDS...Sustained 25-30 mph with gusts around 45-50 mph 
  possible.

* IMPACTS...Unsecured objects are likely to get blown around. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$
874 
WWUS73 KTOP 220029
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
729 PM CDT Mon Oct 21 2019

KSZ008-009-020>022-034>038-054-220130-
/O.EXP.KTOP.WI.Y.0011.000000T0000Z-191022T0000Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Lyon-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, and Emporia
729 PM CDT Mon Oct 21 2019

...WIND ADVISORY HAS EXPIRED...

Winds have decreased and the Wind Advisory was allowed to expire 
at 7 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Oct 21, 4:23 AM CDT, 8 minutes earlier.

Area forecast discussion, Oct 21, 4:23 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
423 AM CDT Mon Oct 21 2019

.SHORT TERM...(Today and tonight)
Issued at 422 AM CDT Mon Oct 21 2019

Sfc cold front has now passed entirely east of the CWA, which
extends out of low pressure centered over SD/NE/IA. This stacked low
will continue to deepen and move northeast into MN today, resulting
in a strong pressure gradient across much of the plains. This
gradient will be slightly stronger to our north in NE/IA, but
forecast soundings show mixing heights around 850mb for most of our
area with potential for wind gusts up to 35mph across the CWA. North
central and portions of east central KS have 850mb winds pushing 45-
50 kts, which could translate to gusts around 45mph mixing to the
surface. Otherwise, sustained 25-30mph winds are likely. As such,
have issued a Wind Advisory for these areas starting at 14Z lasting
until 00Z this evening. CAA as a result of these winds will keep
temperatures cooler than the last few days with highs in the mid to
upper 50s for most places, up to the low 60s in east central KS.

Winds should subside this evening, particularly after sunset when
mixing decreases. Mostly clear skies will allow temperatures to fall
to the mid 30s to low 40s overnight.

.LONG TERM...(Tuesday through Sunday)
Issued at 422 AM CDT Mon Oct 21 2019

While not as strong as Monday, the pressure gradient throughout the
atmospheric profile remains tight as the strong upper low lifts
northward into the Canadian provinces. Therefore, opted to increase
wind speeds for Tuesday afternoon between 10 and 20 mph sustained
with gusts up to 30 mph throughout the CWA. Meanwhile temperatures
hover below normal with the sustained cold air advection Tuesday
before a sfc trough develops into the central plains on Wednesday.
This will allow winds to back towards the southwest and become gusty
by Wed. afternoon as warmer h85 temps up to 12C mix downward towards
the sfc, resulting in highs reaching the upper 60s for most of the
CWA. This should be the warmest day of the extended period before a
strong cold front takes over the region Thursday onward, dropping
highs into the 50s for highs and overnight lows near or just above
the freezing mark. Timing of the front pairing with available
moisture associated with the upper shortwave trough aligns the
optimal precip chances towards far southern Kansas into Oklahoma.
Latest guidance has much of the qpf centered near and south of
Interstate 70 corridor throughout the day Thursday where sfc temps
remain in the 50s so only rain chances were added with this system.

Models differ greatly after Thursday as the ECMWF tries to cutoff
the upper low across NM before lifting it over the central plains
this weekend. Meanwhile the GFS maintains an open upper trough and
dry forecast throughout the weekend. Have added a slight rain chance
to Saturday afternoon but otherwise temps return to near normal
values in the middle 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1153 PM CDT Sun Oct 20 2019

VFR conditions are expected through the period along with
increasing winds. Increasing pressure gradient and mixing winds
down from 4000 ft after 14Z will result in west winds of 20 to
24 kts with gusts as high as 36 kts. Winds decrease to around 14
kts after 00Z Tuesday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM this morning to 7 PM CDT this evening
for KSZ008-009-020>022-034>038-054.

&&

SHORT TERM...Picha
LONG TERM...22
AVIATION...53
Hazardous weather outlook, Oct 21, 12:38 AM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1238 AM CDT Mon Oct 21 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-220545-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1238 AM CDT Mon Oct 21 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Oct 20, 10:36 PM CDT, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
1036 PM CDT Sun Oct 20 2019

KSZ039-040-054>056-058-210400-
Coffey-Shawnee-Lyon-Douglas-Franklin-Osage-
1036 PM CDT Sun Oct 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN...SOUTHEASTERN
SHAWNEE...WESTERN DOUGLAS...OSAGE...NORTHWESTERN COFFEY AND EASTERN
LYON COUNTIES UNTIL 1100 PM CDT...

At 1036 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Reading, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Southwestern Lawrence, Ottawa, Baldwin City, Osage City, Carbondale,
Richland, Overbrook, Lyndon, Centropolis, Lebo, Burlingame, Pomona,
Scranton, Clinton, Quenemo, Melvern, Hartford, Lone Star, Neosho
Rapids and Reading.

This includes the following highways...
 Interstate 35 between mile markers 135 and 163, and between mile
markers 187 and 193.
 Kansas Turnpike between mile markers 136 and 159, and between mile
markers 196 and 197.

LAT...LON 3823 9607 3870 9619 3874 9608 3874 9595
      3879 9595 3901 9534 3866 9513
TIME...MOT...LOC 0336Z 238DEG 63KT 3858 9593
Special weather statement, Oct 20, 11:02 PM CDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
1102 PM CDT Sun Oct 20 2019

KSZ039-040-055-056-058-210430-
Coffey-Shawnee-Douglas-Franklin-Osage-
1102 PM CDT Sun Oct 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...SOUTHEASTERN
SHAWNEE...DOUGLAS...EASTERN OSAGE AND NORTHEASTERN COFFEY COUNTIES
UNTIL 1130 PM CDT...

At 1102 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Overbrook, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Southern Topeka, Lawrence, Ottawa, Baldwin City, Carbondale, Eudora,
Richland, Wellsville, Overbrook, Lyndon, Centropolis, Pomona,
Waverly, Clinton, Richmond, Williamsburg, Quenemo, Melvern, Lone Star
and Princeton.

This includes the following highways...
 Interstate 35 between mile markers 157 and 198.
 Kansas Turnpike near mile marker 176.

LAT...LON 3839 9507 3840 9571 3899 9571 3897 9519
      3896 9518 3897 9516 3897 9511 3895 9509
      3896 9508 3897 9508 3897 9506
TIME...MOT...LOC 0402Z 238DEG 48KT 3872 9549

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 7:16 PM CDTSpecial Weather StatementTOPGeary14 min
Oct 20, 7:29 PM CDTSpecial Weather StatementTOPWabaunsee31 min
Oct 20, 8:10 PM CDTSpecial Weather StatementTOPJackson35 min
Oct 20, 8:20 PM CDTSpecial Weather StatementTOPRiley25 min
Oct 20, 8:24 PM CDTSpecial Weather StatementTOPGeary36 min
Oct 20, 8:44 PM CDTSpecial Weather StatementTOPJackson31 min
Oct 20, 9:08 PM CDTSpecial Weather StatementTOPCoffey37 min
Oct 20, 9:56 PM CDTSpecial Weather StatementTOPAnderson34 min
Oct 20, 10:36 PM CDTSpecial Weather StatementTOPDouglas, Osage24 min
Oct 20, 11:02 PM CDTSpecial Weather StatementTOPDouglas, Franklin, Osage28 min

Nearby

Wind Advisories in Kansas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.